Minnesota, 2011

Winter Storm in Minnesota, March 22 to 23, 2011

March 22 to 23, 2011 · NWS FGF · 16 events in 16 counties and zones

An area of surface low pressure tracked from Nebraska on the 22nd into northern Illinois by the morning of the 23rd. A variety of weather conditions occurred to the north of the surface low.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked from Nebraska on the 22nd into northern Illinois by the morning of the 23rd. A variety of weather conditions occurred to the north of the surface low. Showers with embedded thunder changed to snow with embedded thunder as far north as the central Red River Valley. Freezing rain fell over portions of west central Minnesota, while other areas saw up to an inch of sleet. At least six inches of snow fell across most of the area, but the Highway 200 corridor from Hillsboro (ND) to Ada picked up nearly two feet of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 22, 8:46 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 22, 8:46 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 AM CDT TUE MAR 22 2011

.DISCUSSION...FORECAST CHALLENGE CONCERNS ONGOING HEADLINES.
LETTING ALL HEADLINES RIDE AS IS AS IN THE WAITING GAME NOW.
SEEING A BREAK IN PCPN ACROSS FA WITH MAIN PCPN BAND ACROSS
CENTRAL ND CLOSER TO UPPER LOW AND EARLY MORNING CONVECTIVE
COMPLEX ACROSS EASTERN ND PROPAGATED EAST ACROSS SOUTHERN MN ON
NOSE OF LOW LEVEL JET. COULD CONTINUE TO SEE LIGHT PCPN UNTIL
AFTERNOON WHEN UPPER LOW SHIFTS EASTWARD INTO SD. PHASE WILL
CONTINUE TO BE A MAJOR CHALLENGE. SOME MODELS HINTING AT DELAYED
SWITCH OVER TO SNOW UNTIL MID LATE AFTERNOON FROM N-S. CURRENT
TEMPERATURES ACROSS THE FA HOLDING INTO THE MID 30S SO ZR NOT YET
A THREAT. WILL ADJUST GRIDS ACCORDINGLY HOWEVER GENERAL MINOR
ADJUSTMENTS.

&&

.AVIATION...
MVFR/IFR CIGS TO HOLD THROUGH FORECAST PERIOD WITH GRADUAL
DETERIORATION IN VSBY AS RA TRANSITIONS TO SN FROM N-S MID
AFTERNOON ON. EASTERLY WINDS 15 TO 30 MPH TO CONTINUE.

&&

.HYDROLOGY...
AN AREAL FLOOD WATCH FOR FAR SOUTHEASTERN NORTH DAKOTA...THE FAR
SOUTHERN VALLEY...AND PARTS OF WEST CENTRAL MINNESOTA WILL
CONTINUE THROUGH THE AFTERNOON ALTHOUGH SO FAR THIS AM HEAVIER
PCPN HAS SHIFTED EAST OF FA. FIELDS ARE LARGELY UNDER WATER IN
PORTIONS OF RANSOM AND RICHLAND COUNTIES. ANY ADDITIONAL RAIN
COULD EXACERBATE THE AREAL FLOODING AND CAUSE MORE ROADS TO GO
UNDER WATER. IN ADDITION...CANNOT RULE OUT SOME THUNDERSTORMS IN
THIS AREA...SO ISOLATED HIGHER RAINFALL TOTALS ARE POSSIBLE LATER
THIS MORNING AND AFTERNOON.

THE BUFFALO AND SOUTH BRANCH OF THE BUFFALO RIVERS CONTINUE TO RISE
DUE TO RECENT SNOWMELT. MINOR FLOODING IS ALREADY OCCURRING OR IS
EXPECTED ALONG STRETCHES OF THE BUFFALO RIVER...INCLUDING AT HAWLEY
AND SABIN...THROUGH AT LEAST LATE THIS WEEK. THE SOUTH BRANCH OF THE
BUFFALO RIVER AT SABIN IS FORECASTED TO RISE THIS WEEK...BUT REMAIN
BELOW MINOR FLOOD STAGE. THERE ARE SOME MINOR RISES FORECASTED ALONG
THE FAR SOUTHERN PORTION OF THE RED RIVER...SPECIFICALLY
WAHPETON...BUT THE RISING WATER IS FORECASTED TO REMAIN BELOW MINOR
FLOOD STAGE. THE RETURN OF COLDER WEATHER THIS WEEK IS THE FACTOR
THAT IS HELPING TO KEEP THESE MINIMAL FORECASTED RISES.

THREE AREAL FLOOD ADVISORIES ACROSS THE SOUTHERN FORECAST AREA WILL
CONTINUE TODAY. THE AREAS CONCERN OVERLAND AND ROADWAY FLOODING IN
THE ROTHSAY...CAYUGA...AND LEONARD AREAS. THESE ADVISORIES MAY NEED
TO BE UPDATED OR REPLACED DEPENDING ON THE RAINFALL SITUATION FROM
THE APPROACHING STORM SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ049-
     052-053.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     WEDNESDAY FOR NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

MN...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MNZ029>031-040.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
     MNZ029>032-040.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     WEDNESDAY FOR MNZ001>009-013>017-022>024-027>032-040.

&&

VOELKER
Hazardous weather outlook, Mar 22, 5:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT TUE MAR 22 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM SYSTEM WILL MOVE OUT INTO THE PLAINS
TODAY AND TONIGHT. RAIN WILL BEGIN MOVING INTO THE SOUTHERN RED
RIVER VALLEY AND WEST CENTRAL MINNESOTA...WITH A FEW LOCATIONS
SEEING FREEZING RAIN. THE PRECIPITATION WILL MIX BRIEFLY WITH
SLEET AND THEN CHANGE OVER TO ALL SNOW BY THE AFTERNOON AND
EVENING HOURS. SNOW MAY BE HEAVY AT TIMES...AND EAST WINDS AT 20
TO 30 MPH COULD REDUCE VISIBILITIES. SNOW WILL CONTINUE THROUGHOUT
THE NIGHT AND SOME LOCATIONS COULD SEE UP TO A FOOT OF
ACCUMULATION BEFORE WEDNESDAY MORNING.

SMALL STREAM AND ROAD FLOODING CONTINUES FOR WILKIN AND OTTERTAIL
COUNTIES NEAR ROTHSAY AND IN SOUTHEASTERN SARGENT COUNTY DUE TO
RUNOFF FROM LOCAL SNOWMELT. RIVER RISES ARE ALSO OCCURRING ON THE
BUFFALO RIVER WITH DILWORTH AND HAWLEY RISING INTO MINOR FLOOD
STAGE. AN AREAL FLOOD WATCH IS ALSO IN EFFECT FOR PORTIONS OF
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. RAIN FALLING
OVER FROZEN GROUND AND REMAINING SNOW PACK MAY ADD TO ALREADY FULL
DITCHES AND WATERWAYS...AND WATER MAY FLOW OVER ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY BEFORE TAPERING
OFF. TOTAL ACCUMULATIONS COULD REACH AS HIGH AS 18 INCHES IN THE
HEAVIEST BAND.

LOCAL SNOWMELT RUNOFF WILL SLOW FOR THE REST OF THE WEEK AS COLD
AIR MOVES IN BEHIND THE STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAIN AND SNOW REPORTS
WOULD BE APPRECIATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Wilkin

When
March 22, 12:00 PM CST to March 23, 11:18 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
March 22, 12:00 PM CST to March 23, 11:18 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
March 22, 12:00 PM CST to March 23, 11:18 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
March 22, 12:00 PM CST to March 23, 11:18 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
March 22, 12:00 PM CST to March 23, 11:18 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
March 22, 12:00 PM CST to March 23, 9:15 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
March 22, 12:00 PM CST to March 23, 6:00 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
March 22, 12:00 PM CST to March 23, 6:00 AM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
March 22, 12:00 PM CST to March 23, 2:44 AM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
March 22, 12:00 PM CST to March 23, 2:44 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293516, 293517, 293518, 293519, 293520, 293521, 293522, 293523, 293524, 293525, 293526, 293527, 293528, 293529, 293530, 293531.